Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 21, 2002, 4:58 PM MDT for Johnson County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2002, 4:58 PM MDT (22:58 UTC)
- Expired
- Aug 21, 2002, 6:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS55 KRIW 212258 SVRRIW WYC019-220000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 456 PM MDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 600 PM MDT * AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHWESTERN JOHNSON COUNTY NEAR BARNUM ...OR ABOUT 49 MILES SOUTH OF BUFFALO...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHWESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING AROUND 510 PM MDT OVER RURAL WESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING AROUND 530 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4359 10707 4361 10681 4402 10679 4399 10709 SKRBAC WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:59 AM MDT, 14 hours 59 minutes earlier.
Area forecast discussion, Aug 21, 1:59 AM MDT, 14 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 159 AM MDT WED AUG 21 2002 SATELLITE IS SHOWING UPPER CUT OFF LOW CURRENTLY SPINNING OVER THE PACIFIC NORTHWEST. ALSO MOISTURE CONTINUES TO FLOW INTO THE AREA FROM THE SOUTH. MODELS IN GENERAL AGREEMENT SHOWING DIVERGENCE AT 300 MB AND 700 MB CONVERGENCE. IN ADDITION...RESIDUAL BOUNDARIES LEFT OVER FROM CURRENT CONVECTION WILL ALLOW FOR SCATTERED T-STORMS TODAY THROUGH TONIGHT. 700 MB WIND FIELD SHOWS SOUTHWEST WINDS OVER SOUTHWEST WY WITH NORTHEAST WINDS OVER SHERIDAN AND JOHNSON COUNTIES...THUS FORMING SOME KIND OF BOUNDARY EXTENDING FROM TETON COUNTY DOWN ALONG THE WIND RIVER MOUNTAINS. EXPECT TO SEE CONVECTION TO FIRE ALONG THIS BOUNDARY AND MOVE NORTHEAST. MODELS ALSO INDICATE THE FORMATION OF A MCS OVER NORTHEAST WY TONIGHT. CURRENT FORECAST HAS 40 POPS IN MOST PLACES TODAY...THIS LOOKS TO BE GOOD AND WILL NOT CHANGE. WILL CONTINUE THE CHANCE OF MAINLY LATE DAY SHOWERS/T-STORMS THU AND FRI...BUT WITH A LESSER CHANCE IN THE SOUTH WHERE LESS MOISTURE AND INSTABILITY. IN THE EXTENDED...WILL ADD CHANCE POPS TO SATURDAY AND SUNDAY... ESPECIALLY IN THE NORTH...AS THE MODELS NOW SHOW A WETTER SOLUTION. CHANCE POPS MONDAY AND TUESDAY LOOK GOOD. .RIW...NONE. MLC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:48 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 42 min |
| Aug 21, 3:53 PM MDT | Tornado Warning | RIW | Big Horn | 52 min |
| Aug 21, 3:53 PM MDT | Tornado Warning | RIW | Big Horn | 52 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.